Padua Prediction Score Calculator
Padua Prediction Score Calculator
Venous thromboembolism risk in hospitalised medical patients. Four items score 3 points each, so the threshold of 4 is reached faster than it looks — one major risk factor and one ordinary comorbidity.
Padua Prediction Score
11 items → 0–20Reduced mobility (3); age 78 (1); heart failure (1); admitted with pneumonia (1); no cancer, no previous VTE, no thrombophilia, no recent surgery
Scoring
3 points each: active cancer · previous VTE · reduced mobility · known thrombophilia
2 points: trauma or surgery within 30 days
1 point each: age ≥70 · heart and/or respiratory failure · acute MI or ischaemic stroke · acute infection and/or rheumatological disorder · obesity (BMI ≥30) · ongoing hormonal treatment
Maximum 20. A score of 4 or more is high risk.
- four items worth 3
- active cancer, previous VTE excluding superficial thrombosis, reduced mobility and known thrombophilia. Any one of these plus a single one-point comorbidity reaches the threshold, which is why most acutely unwell medical inpatients score 4 or more
- reduced mobility
- bed rest with bathroom privileges for at least three days, whether from the patient's own limitations or on medical advice. It is the item most often assessed inconsistently, and at 3 points it is also the one that moves the total most
- 4 or more is high risk
- the published cut-off. About 11% of high-risk patients given no prophylaxis developed venous thromboembolism within 90 days in the derivation cohort, against about 2.2% of those who did and about 0.3% of low-risk patients
- what the score does not do
- it assesses thrombotic risk only. Bleeding risk is a separate assessment, and a high Padua score in a patient who is actively bleeding calls for mechanical prophylaxis and daily reassessment rather than heparin
Worked example
Reduced mobility (3); age 78 (1); heart failure (1); admitted with pneumonia (1); no cancer, no previous VTE, no thrombophilia, no recent surgery
3 + 1 + 1 + 1 = 6 points
6 is 4 or more, so high risk — pharmacological thromboprophylaxis is indicated unless there is a bleeding contraindication
Reduced mobility alone scores 3 and does not reach the threshold; a single one-point comorbidity added to it does
That is the archetypal medical admission: an older person confined to bed with an infection and heart failure. Most acutely unwell medical inpatients cross 4
In the derivation cohort, high-risk patients given no prophylaxis had a 90-day venous thromboembolism rate of about 11%, against about 2.2% in those who received it
The eleven risk factors
| Risk factor | Definition | Points |
|---|---|---|
| Active cancer | Local or distant metastases, or chemotherapy or radiotherapy in the last 6 months | 3 |
| Previous venous thromboembolism | Excluding superficial vein thrombosis | 3 |
| Reduced mobility | Bed rest with bathroom privileges for ≥3 days | 3 |
| Known thrombophilia | Antithrombin, protein C or S deficiency, factor V Leiden, prothrombin G20210A, antiphospholipid syndrome | 3 |
| Recent trauma or surgery | Within 30 days | 2 |
| Elderly age | 70 or over | 1 |
| Heart and/or respiratory failure | — | 1 |
| Acute myocardial infarction or ischaemic stroke | — | 1 |
| Acute infection and/or rheumatological disorder | — | 1 |
| Obesity | BMI 30 kg/m² or above | 1 |
| Ongoing hormonal treatment | Combined hormonal contraception or HRT | 1 |
What the score predicted, and what it does not cover
| Group | 90-day venous thromboembolism rate in the derivation cohort |
|---|---|
| Low risk, score under 4 | About 0.3% |
| High risk, score 4 or more, given prophylaxis | About 2.2% |
| High risk, score 4 or more, no prophylaxis | About 11% |
| Bleeding risk | Not assessed by this score at all — a separate judgement, and the one that decides between pharmacological and mechanical prophylaxis |
| Surgical and obstetric patients | Outside the score. It was derived in hospitalised MEDICAL patients and validated in them |
Four items worth three points, and a threshold most inpatients cross
Hospital-acquired venous thromboembolism is common, largely preventable and easy to overlook, and the Padua Prediction Score exists to decide which medical inpatients should receive pharmacological thromboprophylaxis. Eleven risk factors, weighted 3, 2 or 1, with a threshold of 4. The weighting is the part worth internalising: active cancer, a previous venous thromboembolism, reduced mobility and a known thrombophilia each score 3, so any one of them plus a single one-point comorbidity already reaches high risk.
That is not an accident of calibration; it reflects how the score behaves in practice. An older person admitted with an infection and confined to bed scores 6 before anything else is considered, and most acutely unwell medical inpatients cross the threshold. The score’s value is less in identifying the obviously high-risk patient than in making the assessment explicit and repeatable, and in identifying the genuinely low-risk minority in whom prophylaxis can reasonably be withheld — about 0.3% of whom developed venous thromboembolism within 90 days in the derivation cohort.
The case for acting on a high score is the difference the derivation study found within that group. High-risk patients who received no prophylaxis had a 90-day venous thromboembolism rate of about 11 per cent; those who received it, about 2.2 per cent. Low molecular weight heparin or fondaparinux is the usual choice, given for the duration of the acute illness and reduced mobility rather than by a fixed course length.
Two boundaries matter. The score assesses thrombotic risk only and says nothing about bleeding, so a high score in a patient who is actively bleeding or has a platelet count of 20 ×10⁹/L calls for mechanical prophylaxis and daily reassessment, not heparin — the bleeding assessment is a separate judgement made alongside this one. And the score was derived and validated in hospitalised medical patients; surgical, obstetric and critical care populations have their own tools. Within its own population it supports the decision rather than making it, and a score of 3 in a patient you are worried about is still a patient you are worried about.
Frequently asked questions
What Padua score means high risk?
Four or more. At that threshold, pharmacological thromboprophylaxis is indicated unless there is active bleeding or another contraindication. In the derivation cohort, high-risk patients given no prophylaxis had a 90-day venous thromboembolism rate of about 11 per cent against about 2.2 per cent in those who received it.
Which Padua items score 3 points?
Active cancer, previous venous thromboembolism excluding superficial vein thrombosis, reduced mobility, and known thrombophilia. Any one of these plus a single one-point comorbidity reaches the high-risk threshold of 4.
How is reduced mobility defined?
Bed rest with bathroom privileges for at least three days, whether because of the patient’s own limitations or on medical advice. At 3 points it is the item that most often decides the total, and it is also the one assessed most inconsistently between clinicians.
Does the Padua score assess bleeding risk?
No. It assesses thrombotic risk only. Bleeding risk is a separate judgement made alongside it, and a contraindication to heparin in a high-risk patient moves the answer to mechanical prophylaxis with daily reassessment — not to no prophylaxis at all.
Can I use the Padua score in surgical patients?
No. It was derived and validated in hospitalised medical patients. Surgical, obstetric and critical care populations have different risk profiles and their own assessment tools; applying Padua outside its derivation population gives a number without a validated meaning.
Related calculators
References
- Barbar S, Noventa F, Rossetto V, et al. A risk assessment model for the identification of hospitalized medical patients at risk for venous thromboembolism: the Padua Prediction Score. J Thromb Haemost. 2010;8(11):2450–2457.
- Schünemann HJ, Cushman M, Burnett AE, et al. American Society of Hematology 2018 guidelines for management of venous thromboembolism: prophylaxis for hospitalized and nonhospitalized medical patients. Blood Adv. 2018;2(22):3198–3225.
- National Institute for Health and Care Excellence. Venous Thromboembolism in Over 16s: Reducing the Risk of Hospital-Acquired Deep Vein Thrombosis or Pulmonary Embolism. NICE guideline NG89; 2018, updated 2019.
